Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2015  |  Volume : 26  |  Issue : 2  |  Page : 363--365

The efficacy of dipyridamole in the treatment of hypophosphatemia- hypocalcemia for hungry bone syndrome in a hemodialysis patient


Bulent Kaya, Eda Altun, Saime Paydas, Mustafa Balal 
 Department of Nephrology, Faculty of Medicine, Cukurova University, Adana, Turkey

Correspondence Address:
Dr. Bulent Kaya
Department of Nephrology, Faculty of Medicine, Cukurova University, Adana
Turkey




How to cite this article:
Kaya B, Altun E, Paydas S, Balal M. The efficacy of dipyridamole in the treatment of hypophosphatemia- hypocalcemia for hungry bone syndrome in a hemodialysis patient.Saudi J Kidney Dis Transpl 2015;26:363-365


How to cite this URL:
Kaya B, Altun E, Paydas S, Balal M. The efficacy of dipyridamole in the treatment of hypophosphatemia- hypocalcemia for hungry bone syndrome in a hemodialysis patient. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2021 Jan 16 ];26:363-365
Available from: https://www.sjkdt.org/text.asp?2015/26/2/363/152518


Full Text

To the Editor,

Phosphate is an essential element for cellular metabolism and bone mineralization. The kidney regulates phosphate homeostasis by modulating the reabsorption of phosphate. Hypophosphatemia, defined as serum phosphorus <2.5 mg/dL, is a frequent biological finding that results either from an intracellular shift of phosphate, from a defect in the intestinal absorption or a renal leak. [1] Symptomatic hypophosphatemia is generally seen in association with conditions such as chronic alcoholism, intravenous hyper-alimentation without phosphate and the chronic ingestion of antacids. Hypocalcemia and hypophosphatemia are frequently seen in end-stage renal failure, following parathyroidectomy and due to decreased bone breakdown and increased bone formation; this condition is referred to as hungry bone syndrome. [2] In addition, prolonged symptomatic hypocalcemia and alike hungry bone syndrome have been reported after use of cinacalcet for the treatment of secondary hyper-parathyroidism. [3] Dipyridamole, which is a widely used vasodilatory drug, enhances renal tubular reabsorption of phosphate by decreasing adenosine uptake by tubular cells. [4]

We report the case of a 31-year-old female patient who was on maintenance hemodialysis three times a week for the last one and a half years for neurogenic bladder-related chronic renal failure. She underwent parathyroidectomy in April 2012 for refractory secondary hyperparathyroidism. Asymptomatic hypocalcemia and hypophosphatemia occurred following parathyroidectomy in the patient who had earlier undergone bilateral nephrectomy. The hypophosphatemia and hypocalcemia could not be corrected despite the use of oral calcitriol given together with the oral calcium carbonate. Therefore, intravenous (i.v.) calcitriol was commenced along with oral calcium carbonate. Because this treatment also did not control the hypophosphatemia and hypocalcemia, treatment with oral dipyridamole was started. With this treatment, the serum phosphorus and calcium levels of the patient showed an increase, and this continued for three months during which period the drug was used. The serum phosphorus and calcium levels were again seen to fall one month after dipyridamole was discontinued. However, the serum phosphorus and calcium levels again increased after restarting dipyridamole treatment [Table 1].{Table 1}

The hungry bone syndrome develops after severe and long-term hyperparathyroidism is corrected surgically with parathyroidectomy. Even the use of calcimimetic cinacalcet in the medical treatment of hyperparathyroidism has been reported to be associated with the hungry bone syndrome. [4] Once diagnosed, the use of oral calcium must be commenced as early as possible. If the serum phosphosphorus level is low, the calcium compound must be administered in between meals in order to facilitate an increase in intestinal calcium absorption and to minimize the phosphate binding with meals. Because the patients on dialysis have vitamin D deficiency, vitamin D treatment is important. However, there are concerns that the auto-transplanted parathyroid tissue may be suppressed with vitamin D treatment. [2] Dialysis treatment itself is another way to correct the hypocalcemia. Dialysate, which contains high calcium (3.5 meq/L), can be used in these patients under suitable conditions. In addition, intra-peritoneal calcium supplementation is another option in patients on peritoneal dialysis. In hungry bone syndrome, phospate replacement is avoided except in cases with severe hypophosphatemia, because it may further reduce the plasma calcium levels.

In a study of 48 cases (normal individuals, patients with primary hyperparathyroidism and those with hypophosphatemia and hyperphosphaturia without hyperparathyroidism), it was shown that treatment with dipyridamole reduces hyperphosphaturia. [5]

In our case, hypocalcemia and severe hypophosphatemia developed following parathyroidectomy. Absence of hypomagnesemia, non-usage of calcitonin and bisphosphonate and absence of prior history of blood transfusion and alkalosis made us believe that the hypocalcemia was related to hypoparathyroidism and vitamin D deficieny, compounded by the use of cinacalcet before parathyroidectomy.

The hypophosphatemia and hypocalcemia persisted despite the use of i.v. calcitriol together with oral calcium carbonate, administered between meals. Following the addition of dipyridamole to this treatment, the patient's serum phosphorus and calcium levels showed an increase to the normal level. Throughout the period of use of dipyridamole, the serum phosphorus and calcium levels were higher than the levels at the beginning. To substantiate the efficacy of dipyridamole, the dipyridamole was discontinued following which the serum phosphorus and calcium levels, which were checked one month later, were detected to be low. However, the levels again increased one month after restarting dipyridamole.

The mechanism by which dipyridamole increases the serum phosphorus and calcium levels is probably due to the drug preventing the levels of serum phosphorus and calcium levels to subside in the bones and also an increase in the calcium and phosphorus absorption from the gastrointestinal system.

We believe that dipyridamole should be considered among the treatment options in the management of hypophosphatemia and hypocalcemia, which are related to the hungry bone syndrome after parathyroidectomy. However, more substantial and comprehensive studies are needed to validate this observation.

Conflict of interest: None declared.

References

1Assadi F. Hypophosphatemia: An evidence-based problem-solving approach to clinical cases. Iran J Kidney Dis 2010;4:195-201.
2Berkoben M, Quarles LD, Goldfarb S, Sheridan AM. Hungry bone syndrome following parathyroidectomy. UpToDate. 2012
3Lazar ES, Stankus N. Cinacalcet-induced hungry bone syndrome. Semin Dial 2007;20: 83-5.
4Nowack R, Wachtler P. Hypophosphatemia and hungry bone syndrome in a dialysis patient with secondary hyperparathyroidism treated with cinacalcet-proposal for an improved monitoring. Clin Lab 2006;52:583-7.
5Michaut P, Prié D, Amiel C, Friedlander G. Dipyridamole for renal phosphate leak? N Engl J Med 1994;331:58-9.